A change in EKG - page 2
by Candyn 2,007 Views | 11 Comments
I work night shift and sometimes I have patient with a change in cardiac rhythm such as afib or Brady down to 40. For afib, I called doctor and stat EKG was ordered. Nothing else was done since pt BP was 120+ and asymptomatic.... Read More
- 1Oct 12, '12 by Esme12 Senior ModeratorQuote from CandynYou need to look up electrolyte imbalances and cardiac arrhythmia. Not all telemetry units allow drips and even though your unit uses cardizem for "stable HTN" your unit may not be approved for Cardizem use titrated for heart rate/arrhythmia.Thank a lot for your responses.What rhythm is K/mg imbalance associated with? I have not have a doc ask me to draw a K/Mg stat or maybe not too urgent that they just wait til morning lab?
When an arrhythmia occurs you assess the patient. Take their vitals. Are they having chest pain? SOB? What is the Heart rate? Have they done this before....do they have a history of arrhythmia? You call the MD and receive orders. If there are no orders then there are no orders. Now when the patients condition changes then you call the MD again or if the patient is unstable you call the MD. Employ your resources like your charge nurse.
For the patient with bradycardia. What is bradycardia? What are the symptoms of bradycardia? what causes bradycardia? Is the patient on any anti arrhythmic that can cause bradycardia? Any beta blockers or calcium channel blockers? Have they had this arrhythmia before? I don't think you need to check the B/P of that patient every 30 mins but frequent monitoring is necessary. Are the having pain? What are they admitted for? Are the SOB? Do you have a automatic B/P cuff? Utilize that. Consult your charge nurse/supervisor..
For the A fib patient? What is A fib/What are the symptoms of A fib?
If the patient with the A Fib was "in and out" of the rhythm and the patient remained asymptomatic (no pain etc) you would continue to monitor.
For the monitor tech...who is the tech and not the nurse......who also utilized passive aggressive behavior......I would simply affirm in a quiet professional manner that you are in complete control of the situation, the physician has been advised, the plan is to continue to monitor the patient until morning and to notify the MD if there is a significant change in the rhythm or the patients condition.
I always share a collection brain sheets.....organization is key. Adapt them the way you wish.
mtpmedsurg.doc 1 patient float.doc
5 pt. shift.doc
day sheet 2 doc.doc
critical thinking flow sheet for nursing students
student clinical report sheet for one patient
Understanding Arrhythmias | Dr. Stephen Sinatra's Heart MD Institute
- 1Oct 12, '12 by KBICUIf you see your patient starting to have ectopy (pvcs, pacs, etc) you should call the md and let him know. Hell ask how frequently they are occuring and possibly have you draw a K and Mag at that time. If your patient had a run of v tach or goes in to vtach then almost definitely they will draw lytes.